4 weeks of hoarse voice, diagnosed as bronchitus--no improvement
I'm writing about my mom, who is sixty and very sick. She has early emphysema, but that's not what I'm writing about. For the last four weeks (approximately) she has had a very hoarse voice, bad cough, and has been couphing so much that she ends up gagging. One doctor diagnosed this as bronchitus and treated her accordingly.
She has asthma and has been taking oral steroids, which she says are contributing to her hoarseness. I do not think this is the whole story. There is something else going on here.
She keeps saying that she's getting better but I'm very concerned that she is not getting better at all. It sems like she starts to get better and then it gets worse again. Does anyone know what could cause a hoarse voice for so long? What kind of doctor should I take her to see?
I'm very frightened by this all, especially because I went to see her last night, and she seemed very out of it. My mother is normally a very sharp lady, and a wonderful person to sit down to dinner with and converse with. (Among other things, she asked my boyfriend what he thought of our dinner the night before with family friends; an event that he was not present for. She kept insisting that he had been there, that she was sure she'd seen him.) I'm not sure if this is due to the medications she is taking, or could be the indication of a larger, more serious condition.
The other night she called me up very late at night, and told me that she was really not well. (I believe she had just woken up). She was sure that I was in her house, and was concerned that she had just hallucinated me. Please
You describe two things: persistent hoarseness and mental confusion. For the hoarseness she should have a careful exam of her throat and voice box by an ENT doctor.
From your description, this confusion should not be ignored. There are multiple causes of confusion, including oral steroids even when taken in recommended doses. She needs to be seen by a doctor who will take the time and order the necessary tests, including a blood oxygen level, to pin-down the cause of her confusion. I would not delay in arranging for this as harm could come to her as a result of being confused.
The coughing and hoarseness sound like excessive mucous in the larynx. In my case is was from a post nasal drip that went on for years. I had xrays, ct scans on my sinuses etc all clear. To keep it short I have a food allergy to corn whch causes the mucous. When I avoid food (drinks) containing corn I'm fine. Otherwise the mucous and coughing return. I would awken every night choking on masses of mucous. This was frankly terrifying, and then the worry of what it was was bad too. Sometimes i"d only get 2 or 3 hours sleep a night from waking up choking. The doc thought the choiking was stress related, but the stress was the result of the choking, not vice versa. I was easting pasta with sauce with lots of corn starch. The mucous would run for hours - usual 8 to 10 hours. I'd be okay after about 2 or 3 am. It would start again in the morning after eating bread containing 1% corn starch. I'm back to normal after learning to avoid the stuff.
I know there could be serious conditions and drug side effects causing confusion, but a long time with poor sleep can impair your memory too - I had about 2 years of very porr sleep and noly just managed to keep my career together. Had to take lots of unpaid sick leave to try to recover. best of luck
I HAVE BEEN SPITTING UP JUNK FOR TWO YEARS NOW. I DON'T KNOW WHAT IS WRONG WITH ME. I AM 37 YRS OLD AND THIS SHOULD NOT BE HAPPENING. I ACTUALLY PULL THE CAR OVER AND SPIT. I FEEL THAT IF I SPIT IT UP, I WILL FEEL BETTER. IS THERE ANYONE THAT CAN HELP ME??? ***@****
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.